More on stochastic and variational approach to the lax-friedrichs scheme

Research output: Contribution to journalArticlepeer-review

6 Citations (Scopus)


A stochastic and variational aspect of the Lax-Friedrichs scheme applied to hyperbolic scalar conservation laws and Hamilton-Jacobi equations generated by space-time dependent flux functions of the Tonelli type was clarified by Soga (2015). The results for the Lax-Friedrichs scheme are extended here to show its time-global stability, the large-time behavior, and error estimates. Also provided is a weak KAM-like theorem for discrete equations that is useful in the numerical analysis and simulation of the weak KAM theory. As one application, a finite difference approximation to effective Hamiltonians and KAM tori is rigorously treated. The proofs essentially rely on the calculus of variations in the Lax-Friedrichs scheme and on the theory of viscosity solutions of Hamilton-Jacobi equations.

Original languageEnglish
Pages (from-to)2161-2193
Number of pages33
JournalMathematics of Computation
Issue number301
Publication statusPublished - 2016


  • Calculus of variations
  • Hamilton-Jacobi equation
  • Lax-Friedrichs scheme
  • Random walk
  • Scalar conservation law
  • Weak KAM theory

ASJC Scopus subject areas

  • Algebra and Number Theory
  • Computational Mathematics
  • Applied Mathematics


Dive into the research topics of 'More on stochastic and variational approach to the lax-friedrichs scheme'. Together they form a unique fingerprint.

Cite this